Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 57, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 21, 2021, 1:37 PM EDT for Dinwiddie County, Prince George County, City of Petersburg, Virginia. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2021, 1:37 PM EDT (17:37 UTC)
- Expired
- Apr 21, 2021, 2:04 PM EDT
- In force
- 27 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties City of Petersburg, VA, Dinwiddie County, VA, Prince George County, VA
The radar
The Norfolk radar (KAKQ), 41 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 1:52 PM EDT | TSTM WND DMG | 2 S New Bohemia, VA | LARGE TREE SNAPPED THAT FELL AND DAMAGED A SHED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086
WUUS51 KAKQ 211737
SVRAKQ
VAC053-149-730-211815-
/O.NEW.KAKQ.SV.W.0057.210421T1737Z-210421T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
137 PM EDT Wed Apr 21 2021
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
The southeastern City of Petersburg in south central Virginia...
Southwestern Prince George County in south central Virginia...
East central Dinwiddie County in south central Virginia...
* Until 215 PM EDT.
* At 137 PM EDT, a severe thunderstorm was located over Dinwiddie,
moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* This severe thunderstorm will be near,
Carson around 150 PM EDT.
Disputanta around 210 PM EDT.
Other locations impacted by this severe thunderstorm include New
Bohemia, Richard Bland College, Burgess, Templeton, Reams, Prince
George Golf and Butterworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3713 7763 3723 7721 3709 7720 3703 7733
3703 7766
TIME...MOT...LOC 1737Z 261DEG 34KT 3708 7758
HAIL...0.75IN
WIND...60MPH
$$
JM2 follow-up statements
955
WWUS51 KAKQ 211751
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
151 PM EDT Wed Apr 21 2021
VAC053-149-730-211815-
/O.CON.KAKQ.SV.W.0057.000000T0000Z-210421T1815Z/
City of Petersburg VA-Prince George VA-Dinwiddie VA-
151 PM EDT Wed Apr 21 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHWESTERN PRINCE GEORGE AND EAST CENTRAL DINWIDDIE COUNTIES
AND THE SOUTHEASTERN CITY OF PETERSBURG...
At 151 PM EDT, a severe thunderstorm was located near Carson, or near
Disputanta, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
This severe storm will be near...
Disputanta around 200 PM EDT.
Other locations impacted by this severe thunderstorm include New
Bohemia, Richard Bland College, Templeton, Reams and Prince George
Golf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3703 7746 3717 7746 3723 7721 3709 7720
3703 7733
TIME...MOT...LOC 1751Z 260DEG 49KT 3711 7735
HAIL...0.75IN
WIND...60MPH
$$
JM957
WWUS51 KAKQ 211804
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
204 PM EDT Wed Apr 21 2021
VAC053-149-730-211814-
/O.CAN.KAKQ.SV.W.0057.000000T0000Z-210421T1815Z/
City of Petersburg VA-Prince George VA-Dinwiddie VA-
204 PM EDT Wed Apr 21 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PRINCE GEORGE AND
EAST CENTRAL DINWIDDIE COUNTIES AND THE SOUTHEASTERN CITY OF
PETERSBURG IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3703 7746 3717 7746 3723 7721 3709 7720
3703 7733
TIME...MOT...LOC 1802Z 261DEG 34KT 3713 7719
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 12:39 PM EDT, 58 minutes earlier.
Area forecast discussion, Apr 21, 12:39 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1239 PM EDT Wed Apr 21 2021
.SYNOPSIS...
A strong cold front crosses the region this afternoon. High
pressure builds across the area tonight through Friday. Low
pressure crosses the region over the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1240 PM EDT Wednesday...
Svr tstm watch for the lwr MD ern shore thru 6 PM. Convection
quickly dvlpng now ahead of the front as it crosses the local area.
PVS DSCN:
Quick update to account for the current trends. Went ahead and
bumped up highs a bit which should occur over the next few hrs.
Also noting convection beginning to dvlp ahead of the front as
it enters AKQ's wrn zones.
PVS DSCN:
Made some adjustments to the grids this morning based on the
latest trends and model data. High res data showing most of any
convection that does develop along the cold front will be along
and east of I95 with little if any pcpn across the Piedmont. SPC
concurs with this and has adjusted the day 1 svr outlook a bit
to take out thunder west of I95, keep the MRGL risk to the Ches
Bay with a SLGT risk along the coast. Threat will be strong wind
gusts but can't rule out some hail given the steep lapse rates
and strong height falls. The SW winds ahead of the front are
increasing and will become gusty btwn 20-30 mph before shifting
to the WNW behind the fropa. Temps quickly rise over the next
few hrs ahead of the front, but then level off across the west
behind the front this aftrn. Highs upr 60s north to mid 70s south.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
As of 355 AM EDT Wednesday...
Any lingering showers quickly move offshore this evening as the
front moves off the coast, and strong high pressure builds in
from the W. Remaining breezy along the coast, especially during
the evening. Temperatures will plummet overnight into early
Thursday morning. Forecast lows range from the low 30s W, to the
upper 30s/low 40s along the coast. There is the potential for a
minimal freeze, 1-2hr of temperatures of 30-32F over the
Piedmont. However, frost is not expected as some wind will
persist along with dewpoints in the 20s. Cool and dry during the
day on Thursday with high temperatures only making it up to the
upper 50s to lower 60s. Breezy with a W wind of 15-20 mph
gusting to 25 mph, and up to 30 mph over the Eastern Shore.
Surface high pressure builds over the area Thursday
night/Friday morning, and this could end up being the colder
night given a better chance to decouple. Additionally, dewpoints
will creep upward. Forecast lows range from ~32F from the
Piedmont to the interior coastal plain, with mid 30s to near 40F
toward the coast. Temperatures nudge upward Friday, with will
remain on the cool side of seasonal averages, with forecast
highs in the mid 60s under a mostly sunny sky.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 355 AM EDT Wednesday...
Dry Friday night with increasing clouds. Milder, with lows
ranging through the 40s. Low pressure approaches from the SW
Saturday, and tracks NE across the region Saturday night then
deepens as it lifts NE and away from the area Sunday. 21/00z
Models have some general agreement, but there are some timing
and moisture placement details, but overall there is a high
likelihood of showers Saturday afternoon into Saturday night.
Showers quickly SW-NE Sunday morning with decreasing clouds in
the aftn. Thunder may eventually be needed across the SE, but is
does appear there will be some in-situ damming across the NW.
Highs Sat in the low 60s W to 65-70F E, then 65-70F for all
areas Sunday. Lows Saturday night in the upper 40s to mid 50s.
High pressure builds in for the early part of next week. Highs
Monday in the mid 60s to lower 70s. Lows Monday night in the
40s. Highs Tuesday in the 70s, and potentially 80s by the middle
of next week.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 700 AM EDT Wednesday...
Low pressure is centered over southern PA as of 11z, with a
cold front trailing to the SW through the central Appalachians.
Meanwhile, high pressure is centered well offshore. Mostly clear
with a S wind of 5-10kt early this morning. Low pressure will
track NE this morning with the cold front approaching from the W
by 18z. The cold front will sweep across the area after 18z,
and is expected to be offshore by 00z. SCT-BKN CU/AC around
6-8kft are expected to develop later this morning into the
afternoon. Scattered showers/tstms are expected to accompany the
cold front this aftn, with the best chance from E-central VA to
the Eastern Shore. Any tstms could contain damaging wind gusts
and hail. A SW wind will increase to 10-15kt with gusts to 25kt
ahead of the cold front, and then become WNW 15-20kt with gusts
approaching 30kt after the cold front. Drier air arrives from
the NW tonight as high pressure builds into the region.
High pressure prevails Thursday and Friday, with breezy
conditions expected Thursday. Low pressure will bring a showers
and degraded flight conditions Saturday into Saturday night.
High pressure returns Sunday.
&&
.MARINE...
As of 430 AM EDT Wednesday...
Early this morning, sfc high pressure was centered well out to
sea, while a cold front was pushing through ern West VA and
extrm SW VA. Winds were S/SW 5-15 kts over the waters, with
waves 1-2 ft, and seas 2-3 ft.
The cold front will approach from the west this morning, then
push across the waters this aftn into early this evening. S/SW
flow ahead of the front increases to 15-20 kt early this aftn,
with winds then shifting to the W then NW 15-25 kt with gusts to
30-35 kt late this aftn into the evening.
Wind probs at Tangier Island and buoy 44009 show the best
chances for a period of Gale gusts this evening/early tonight.
So, have a Gale Warning for the nrn bay and nrn most coastal
zone (ANZ650) from 20Z this aftn until 08Z Thu. SCA was issued
for the rest of the waters from this aftn/late this aftn into
Thu morning/through Thu aftn or evening. Waves in the bay
will build to 3-5 ft, and seas will build to 5-6 ft.
High pressure builds in from the west Thu into Thu night, but
with continued CAA. Sub-SCA conditions are expected late Thu
night into Fri aftn, as the high moves over the area.
&&
.FIRE WEATHER...
As of 415 AM EDT Wednesday...
A gusty westerly wind is expected later this morning into the
afternoon as a cold front crosses the area. Most model guidance
keeps the frontal passage dry for areas west of I-95, with only
widely scattered showers and isolated thunderstorms for far
eastern VA, lower MD and NE NC. Gusts of 25-30 mph can be
expected today with RH values lowering to 25-30% across the
Piedmont late this afternoon. The wind will be gusty again
Thursday afternoon with min RH values lowering further, ranging
from 20-25% inland to 25-30% toward the coast. The limiting
factor for potential Red Flag conditions will continue to be
fuel moisture, given recent rainfall and low KBDI values.
However, if a widespread wetting rain is not realized (and is
not expected) today, then an Increased Fire Danger statement
will be necessary Thursday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 5 PM EDT Thursday for ANZ635>638.
Small Craft Advisory until 10 PM EDT Thursday for ANZ631-632-
634.
Small Craft Advisory from 4 PM this afternoon to 10 AM EDT
Thursday for ANZ633.
Gale Warning from 4 PM this afternoon to 4 AM EDT Thursday for
ANZ630-650.
Small Craft Advisory from 4 PM this afternoon to 5 PM EDT
Thursday for ANZ652-654-656-658.
&&
SYNOPSIS...AJZ/MPR
NEAR TERM...AJZ/MPR
SHORT TERM...AJZ
LONG TERM...AJZ/MPR
AVIATION...AJZ
MARINE...CMF/TMG
FIRE WEATHER...Hazardous weather outlook, Apr 21, 12:32 PM EDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 1232 PM EDT Wed Apr 21 2021 NCZ017-102-VAZ095-097>100-525-221645- Western Currituck-Eastern Currituck-Norfolk/Portsmouth-Chesapeake- Virginia Beach-Accomack-Northampton-Hampton/Poquoson- 1232 PM EDT Wed Apr 21 2021 This Hazardous Weather Outlook is for northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk for severe thunderstorms this afternoon. The main threats are damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-221645- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- 1232 PM EDT Wed Apr 21 2021 ...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is a slight risk for severe thunderstorms this afternoon. The main threats are damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>016-030>032-VAZ075>078-081>090-092-093-096-512-514-516>524- 221645- Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan- Perquimans-Westmoreland-Richmond-Northumberland-Lancaster- Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews- Greensville-Sussex-Surry-James City-Southampton-Isle of Wight- Suffolk-Eastern Hanover- Eastern Chesterfield (Including Col. Heights)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- 1232 PM EDT Wed Apr 21 2021 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms this afternoon. The main threats are damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ064-079-080-511-513-515-221645- Caroline-Brunswick-Dinwiddie-Western Hanover-Western Chesterfield- Western Henrico (Including the City of Richmond)- 1232 PM EDT Wed Apr 21 2021 This Hazardous Weather Outlook is for central Virginia, north central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms this afternoon. The main threats are damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Much colder conditions are expected Thursday morning, with the potential for some locations to experience a freeze. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ048-060>062-065>069-509-510-221645- Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg- Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa- 1232 PM EDT Wed Apr 21 2021 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Much colder conditions are expected Thursday morning, with the potential for some locations to experience a freeze. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 21, 1:26 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
126 PM EDT Wed Apr 21 2021
VAZ080-081-514-211815-
Prince George-Dinwiddie-Eastern Chesterfield (Including Col.
Heights)-
126 PM EDT Wed Apr 21 2021
...A STRONG THUNDERSTORM WILL AFFECT WESTERN PRINCE GEORGE AND
DINWIDDIE COUNTIES...THE CITY OF COLONIAL HEIGHTS AND THE CITY OF
PETERSBURG...
At 125 PM EDT, a strong thunderstorm was located near McKenney,
moving east at 40 mph.
Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.
Locations impacted include...
Petersburg, Dinwiddie, Hopewell, Colonial Heights, McKenney, Fort
Lee, Virginia State University, Dewitt, Matoaca, Sutherland, Ettrick,
Carson, Addison, Petersburg National Battlefield, Darvills, Church
Road, Richard Bland College, Templeton, Hebron and Butterworth.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3714 7785 3728 7731 3705 7728 3701 7735
3698 7781 3699 7782 3699 7785
TIME...MOT...LOC 1725Z 263DEG 33KT 3705 7780
JMThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 1:09 PM EDT | Special Marine Warning | AKQ | 66 min | |
| Apr 21, 1:26 PM EDT | Special Weather Statement | AKQ | Dinwiddie, City of Petersburg | 49 min |
| Apr 21, 1:33 PM EDT | Special Marine Warning | AKQ | 27 min | |
| Apr 21, 1:41 PM EDT | Special Marine Warning | AKQ | 64 min | |
| Apr 21, 1:54 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack, Northampton | 36 min |
| Apr 21, 1:59 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George, Surry, Sussex | 32 min |
| Apr 21, 2:09 PM EDT | Special Weather Statement | AKQ | Southampton, City of Franklin | 51 min |
| Apr 21, 2:19 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack | 41 min |
| Apr 21, 2:25 PM EDT | Special Marine Warning | AKQ | 65 min | |
| Apr 21, 2:26 PM EDT | Special Marine Warning | AKQ | 64 min | |
| Apr 21, 2:29 PM EDT | Special Weather Statement | AKQ | York | 46 min |
| Apr 21, 2:36 PM EDT | Special Marine Warning | AKQ | 39 min | |
| Apr 21, 2:41 PM EDT | Special Marine Warning | AKQ | 49 min | |
| Apr 21, 2:43 PM EDT | Special Weather Statement | AKQ | Gloucester, Mathews | 47 min |
| Apr 21, 3:05 PM EDT | Special Marine Warning | AKQ | 40 min | |
| Apr 21, 3:09 PM EDT | Special Weather Statement | AKQ | City of Hampton, City of Norfolk, City of Portsmouth | 51 min |
| Apr 21, 3:11 PM EDT | Severe Thunderstorm Warning | AKQ | City of Hampton, City of Norfolk, City of Portsmouth, City of Virginia Beach | 34 min |
| Apr 21, 3:13 PM EDT | Freeze Warning | AKQ | Amelia, Cumberland, Fluvanna, Goochland, Hanover, Louisa and 5 more | 17 hr |
| Apr 21, 3:14 PM EDT | Special Marine Warning | AKQ | 31 min | |
| Apr 21, 3:26 PM EDT | Special Marine Warning | AKQ | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.